Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Tucson, AZ

August 27, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 27, 2010, 2:41 PM MST for Cochise County, Arizona. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2010, 2:41 PM MST (21:41 UTC)
Expired
Aug 27, 2010, 4:15 PM MST
In force
94 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 95 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS55 KTWC 272141
FFWTWC
AZC003-272315-
/O.NEW.KTWC.FF.W.0056.100827T2141Z-100827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST FRI AUG 27 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...

* UNTIL 415 PM MST

* AT 236 PM MST...MERGING STRONG THUNDERSTORMS ARE EXPECTED TO
  GENERATE EXTREMELY HEAVY RAINFALL NEAR WILLCOX. STORM MOVEMENT
  IS TO THE NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTIONS OF INTERSTATE 10 BETWEEN WILLCOX AND BOWIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ALSO INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND
DRAINAGES...GOLD GULCH...BEE CANYON WASH AND DIAL WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3243 10972 3233 10944 3208 10985 3228 10999

$$

MEYER
2 follow-up statements
308 
WGUS75 KTWC 272212
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST FRI AUG 27 2010

AZC003-272315-
/O.CON.KTWC.FF.W.0056.000000T0000Z-100827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
312 PM MST FRI AUG 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTH
CENTRAL COCHISE COUNTY...

AT 306 PM MST...SHOWERS AND THUNDERSTORMS WERE BEGINNING TO WEAKEN 
IN THE WILLCOX AREA AND FURTHER EAST ALONG INTERSTATE 10 BETWEEN 
WILLCOX AND BOWIE. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL 
CONTINUE TO GENERATE FLOODING PROBLEMS ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...GOLD 
GULCH...BEE CANYON WASH AND DIAL WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3243 10972 3233 10944 3208 10985 3228 10999

$$

MEYER
134 
WGUS75 KTWC 272312
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST FRI AUG 27 2010

AZC003-272322-
/O.EXP.KTWC.FF.W.0056.000000T0000Z-100827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
412 PM MST FRI AUG 27 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR NORTH
CENTRAL COCHISE COUNTY...

AT 410 PM MST SHOWERS AND THUNDERSTORMS HAD WEAKENED AND MOVED OFF 
TO THE EAST.

LAT...LON 3243 10972 3233 10944 3208 10985 3228 10999

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:00 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 27 2010

.SYNOPSIS...A DEEPENING UPPER LEVEL TROUGH ALONG THE WEST COAST WILL
MAINTAIN A STEADY SUPPLY OF MOISTURE INTO SOUTHEAST ARIZONA THIS
WEEKEND WITH HEAVY RAINFALL A CONCERN. THEREAFTER SUFFICIENT
MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A CONTINUING
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MUCH OF THE
COMING WEEK.

&&

.DISCUSSIONS...BUSY LATE MORNING AND EARLY AFTERNOON WITH NUMEROUS
SHOWERS AND THUNDERSTORMS UNLESS YOU HAPPEN TO BE INSIDE TUCSON CITY
LIMITS. STILL TRYING TO CLIMB BACK TO 90 WITH OUTFLOW COMING IN FROM
THE WEST FOR METRO AREA.

AS MENTIONED THIS MORNING...STARTING TO FOCUS A BIT MORE ON THE NEXT
24 HOURS FOR THE BUSIEST PART OF THE WEEKEND. MODEST IMPULSE ACROSS
CENTRAL TO SOUTH CENTRAL ARIZONA FOCUSED SOME EARLY CONVECTION THIS
MORNING THROUGH SOUTHERN MARICOPA COUNTY. OUTFLOWS PUSHING INTO
NORTHERN PIMA COUNTY HELPED EARLY ONSET OF ACTIVITY THERE. THIS
FEATURE TRANSLATES ACROSS OUR CWA TONIGHT IN SOUTHWESTERLY FLOW
SLOWLY STRENGTHENING OVER THE AREA. THIS WOULD PLACE OUR FOCUS
ACROSS CENTRAL AND WESTERN AREAS THROUGH EARLY AFTERNOON BEFORE
SHIFTING EASTWARD LATER IN THE DAY AND OVERNIGHT...BUT IT IS FILLING
AND WEAKENING AS IT DOES SO. HEAVY RAIN AND WET MICROBURST ACTIVITY
A CONCERN.

THEN WHAT? SATURDAY WAS PREVIOUSLY A FOCUS DAY WITH THE APPROACHING
TROUGH BUT WE MAY ACTUALLY BE DOWN AND MUCKED UP AFTER ACTIVITY
TODAY AND TONIGHT. FLOW IS STRONG ENOUGH TO RESET BUT PROBABLY NOT
IF WE HAVE SIGNIFICANT ACTIVITY OVERNIGHT.

APPROACHING TROUGH WITH INCREASING SHEAR ACROSS SOUTHEAST ARIZONA
AND STILL SUFFICIENT MOISTURE COULD MAKE SUNDAY AFTERNOON AND
EVENING QUITE INTERESTING FOR SEVERE THUNDERSTORM CONSIDERATION.

NOT SO SURE WE WILL GET MUCH TROPICAL MOISTURE INFLUENCE FROM
RAPIDLY WEAKENING FRANK. HE IS TRACKING A LITTLE TOO FAR WEST AND
SOUTH...AND DOMINANCE OF TROUGH MAY BE TOO MUCH BY MONDAY WITH BRISK
MID LEVEL WESTERLY FLOW ACROSS MOST OF ARIZONA. BEST GUESS RIGHT NOW
IS SOME DRYING IS POSSIBLE OVER PORTIONS OF THE STATE BUT MOST OF
OUR AREA WILL KEEP ENOUGH MOISTURE AROUND FOR STORMS.

&&

.AVIATION...INCREASING CONVECTION FROM THE WEST TODAY. LOCALLY HEAVY
RAINFALL EXPECTED TO GENERATE MVFR CEILINGS AND VISIBILITIES AT TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS OUTSIDE OF STRONG GUSTY
OUTFLOWS FROM THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 10:55 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1055 AM MST FRI AUG 27 2010

AZZ029-031>034-280600-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN WIDESPREAD LIGHT RAINFALL OVERNIGHT AND EARLY
THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TO REDEVELOP LATE THIS MORNING INTO THE EARLY EVENING HOURS. THE
MAIN THREAT TODAY WILL BE HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER THUNDERSTORMS
COULD ALSO PRODUCE DAMAGING DOWN BURST WINDS.

THE INITIAL AREAS FOR THUNDERSTORMS WILL BE ACROSS WESTERN PINAL COUNTY
INTO THE NORTHERN ONE-HALF OF PIMA COUNTY AS STORMS OVER THE
CENTRAL DESERTS OF ARIZONA DRIFT SOUTHEAST INTO THE AREA. AS OF
LATE THIS MORNING...A FEW SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING ACROSS NORTHERN PORTIONS OF THE TOHONO OODHAM NATION
WEST OF TUCSON. THERE WAS FAIRLY HIGH CONFIDENCE THAT THIS TREND
WILL CONTINUE...WITH SHOWERS AND STORMS REACHING PARTS OF TUCSON
BY THE EARLY THIS AFTERNOON.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP
WITH MOST OF THEM FORMING IN THE MOUNTAINS INITIALLY.
THEREAFTER...ACTIVITY IN NORTHERN SONORA MEXICO AND SANTA CRUZ
COUNTY WILL BE ON THE INCREASE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE CAB BE EXPECTED TO REMAIN ACROSS THE AREA FOR
A CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-280600-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN SOME LIGHT RAINFALL OVERNIGHT AND EARLY THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
REDEVELOP THIS AFTERNOON INTO THE EARLY EVENING HOURS. SHOWERS AND
THUNDERSTORMS WILL BE A BIT SLOWER TO DEVELOP COMPARED TO
OTHER AREAS IN SOUTHERN ARIZONA...WITH MOST OF THEM FORMING IN THE
MOUNTAINS INITIALLY. THEREAFTER...SHOWERS AND THUNDERSTORM WILL BE
ON THE INCREASE THROUGH THE EVENING HOURS.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAINFALL WHICH
COULD RESULT IN LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER
THUNDERSTORMS COULD PRODUCE DAMAGING DOWN BURST WINDS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A
CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 27, 11:58 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST FRI AUG 27 2010

AZZ033-271945-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
1158 AM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1245 PM
MST...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND SAHUARITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3207 11083 3183 11075 3178 11112 3195 11117
TIME...MOT...LOC 1858Z 254DEG 8KT 3189 11104

MEYER
Special weather statement, Aug 27, 12:50 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1250 PM MST FRI AUG 27 2010

AZZ031-272030-
WESTERN PIMA COUNTY AZ-
1250 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 130 PM
MST...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...OR 20 MILES SOUTH OF AJO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3223 11299 3211 11256 3185 11273 3208 11310
TIME...MOT...LOC 1950Z 301DEG 12KT 3211 11296

MEYER
Special weather statement, Aug 27, 1:54 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST FRI AUG 27 2010

AZZ031>033-272130-
TOHONO OODHAM NATION AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-WESTERN
PIMA COUNTY AZ-
154 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 230 PM
MST...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS A STRONG
THUNDERSTORM NORTH OF SASABE ALONG HIGHWAY 286 AND WEST OF PAPAGO
FARMS ON THE TOHONO OODHAM NATION...BOTH MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD...ARIVACA AND PAPAGO FARMS.

LAT...LON 3179 11118 3157 11117 3156 11133 3154 11140
      3148 11142 3182 11256 3207 11224
TIME...MOT...LOC 2052Z 266DEG 9KT 3171 11192

GL
Special weather statement, Aug 27, 2:32 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST FRI AUG 27 2010

AZZ035-272215-
COCHISE COUNTY AZ-
232 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 315
PM MST...

AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLCOX...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3244 10972 3220 10957 3214 10995 3240 11006
TIME...MOT...LOC 2132Z 245DEG 8KT 3228 10988

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:58 AM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 27, 12:09 PM MSTFlash Flood WarningTWCPima52 min
Aug 27, 12:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 27, 12:50 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz115 min
Aug 27, 12:50 PM MSTSpecial Weather StatementTWC40 min
Aug 27, 1:54 PM MSTSpecial Weather StatementTWCPima36 min
Aug 27, 2:07 PM MSTFlash Flood WarningTWCPima83 min
Aug 27, 2:18 PM MSTFlash Flood WarningTWCCochise, Santa Cruz117 min
Aug 27, 2:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 27, 3:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 27, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.